November 23, 2010
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 How Can I Get Testosterone Now That ADAP No Longer Covers It?
I was getting my Androgel paid for by my state's AIDS Drug Assistance Program (ADAP), but they no longer cover this product due to cost cuts. I don't want to stop testosterone since I know I will feel horrible, but the pharmacy charges $700 for a course of Androgel. What can I do?


 What Do You Know About Coenzyme Q10 Supplements?
What are the benefits of taking coenzyme Q10 (CoQ10)? How do I know how much of it I should be taking?


 Denied SSI: Is It Worth an Appeal?
I was given an AIDS diagnosis last December, with a viral load close to two million and a CD4 count in the low 20s. I was advised to file a claim for SSI (supplemental security income) benefits because I basically have no insurance at all. I wasn't surprised to find out that I was denied everything, even medical benefits. Should I bother appealing the denial?


MIXED-STATUS COUPLES


 How Do I Get My Boyfriend to Use Condoms?
I've been taking HIV meds for two and a half years and my viral load is undetectable. I recently met a guy and we started to get intimate. I would ask him to put on a condom and initially he'd agree, but then he'd take it off, saying he couldn't reach orgasm with one on. What can I do to make sure he uses condoms?


voting is open in our world aids day 2010 video contest!

World AIDS Day 2010 Video PSA Contest Last month, TheBody.com asked, "If you had the chance to create your own World AIDS Day HIV awareness public service announcement (PSA), what would you say? What message would you want to get across?" We sent out a call for video PSAs to answer those questions, and you responded!

We picked our favorite entries, and now it's time for you to pick yours. Watch the videos and rate each from 1 to 5. We'll announce the videos with the highest overall scores on World AIDS Day, Dec. 1.

BODY SHAPE CHANGES & HIV/AIDS


 What's the Best Way to Use Serostim?
I just got a prescription for the human growth hormone Serostim (somatropin) since I can't seem to regain weight I lost last year when I had pneumonia, but I'm a bit nervous to start taking it. Can you tell me the best way to use it for the least side effects and greatest benefits?


 Is There Any Hope for Reversing Body Fat Loss?
Having been HIV positive for 15 years now, I'm very optimistic about the long-term effectiveness of current and pending HIV meds; but like many, I am left with reminders of the early meds. I have practically no subcutaneous fat in my face, neck, legs or buttocks. It's devastating. Is there anything on the horizon for reversing this fat loss, or is the consensus that these cells are dead forever?


HIV/AIDS TREATMENT & SIDE EFFECTS


 Doing Well After a Year on Meds: Should I Stop Taking Them?
I was diagnosed with HIV a year ago and began taking Atripla (efavirenz/tenofovir/FTC) soon after. I have responded well so far and my CD4 count has risen from 750 to 900. My doctor is now suggesting that I stop meds altogether, but I'm worried that without meds I'll undo these early gains over HIV and expose my body to further damage. What should I do?


 What Do I Need to Know About the New Med in My Regimen?
I already suffered from anxiety before I was diagnosed with HIV, but starting Sustiva (efavirenz, Stocrin) seemed to make it worse. Now I'm switching to Truvada (tenofovir/FTC) and Viramune (nevirapine) to see if my anxiety reduces. Can I take these meds once at bedtime? Will I still be able to drink alcohol moderately and eat the same foods as before?


 Meds Making My Skin Yellow, but I Don't Want to Switch: What Can I Expect?
I started Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC) three weeks ago, and in the last week, my skin has turned yellow. People keep asking me why I'm so tanned. Since I'm not experiencing any other side effects, I don't want to switch regimens. Will the yellow skin (jaundice) eventually go away by itself?


More Questions About HIV/AIDS Treatment & Side Effects:


OTHER HEALTH ISSUES & HIV/AIDS


 How Can I Tell if I'm Experiencing the Early Stages of AIDS Dementia?
I've been taking Epzicom (abacavir/3TC, Kivexa), Lexiva (fosamprenavir, Telzir) and Norvir (ritonavir) since 2006. My CD4 count is above 700, my viral load is undetectable, and yet I seem to be getting all of the symptoms of early-stage dementia. I also take antidepressants and anti-anxiety meds. My doctors don't think I have AIDS-related dementia, but I'm worried. These symptoms make it harder to do my job, which requires strong cognitive abilities. What can I do?


 Why Can't I Stop Eating?
Three years ago, because of constant diarrhea, I dropped from 190 pounds to 120. Then I started taking Intelence (etravirine), Isentress (raltegravir) and Prezista (darunavir), and I got a tremendous appetite. Now I can eat more in one meal than I used to eat all day and still look for more food later. I've gone from 120 pounds to 250. I'm 48 years old and only 5 feet 6 inches tall. What do you think could be happening, and what can I do?


 Which Supplements Could Help Relieve Rapid Muscle Breakdown?
I was recently diagnosed with rhabdomyolysis (rapid skeletal muscle breakdown) caused by my cholesterol meds. I'm out of the hospital now but my muscle tiredness and exhaustion persist. Are there any nutritional supplements that might speed up my recovery?


UNDERSTANDING HIV/AIDS LABS


 Should I Delay Getting a Flu Shot Until After My Next Lab Tests?
I started taking Atripla (efavirenz/tenofovir/FTC) a few weeks ago with a viral load over 200,000. My next lab tests are planned for two weeks from now. Can I take the flu vaccine now, or is it better to wait until after I've had my lab tests since the shot may cause my viral load to go up?


 Is There Anything Else I Can Do to Improve My CD4 Count?
I've been taking HIV meds since October 2008 and my CD4 count hovers around 350 without going up very much. What could be happening? Is there anything I can do to improve that number?


HIV TESTING & TRANSMISSION


 Family Members Are IV Drug Users: Am I at Risk When I Visit?
I'm a college student and live mostly on campus. I don't go home a lot because I have seven people in my immediate family who are intravenous drug users and I can't handle the stress and drama. It's rumored that they did drugs with someone who has AIDS, and some of the members of my family share needles. They often leave their drug paraphernalia around the house. Am I at risk of contracting HIV or hepatitis C by hanging around my family if I don't do any drugs?


 Does My Annual Ob/Gyn Exam Include an HIV Test?
In a regular "well woman" gynecological checkup, when the provider takes samples and tests for sexually transmitted diseases, is HIV included in the standard tests they run?


STRANGE BUT TRUE


 Tell My Son He Can't Get HIV From a Backsplash Tsunami!
My son is a hypochondriac. He's worried sick right now because his butt got splashed with unsoiled toilet water when he went to the bathroom in a restaurant; and when he wiped with the cheap toilet paper it scratched his behind, making an opening for viruses to enter his body. Now he's getting "symptoms." Can you please tell him he doesn't need to worry about HIV from this?






Activist Central

 Act Now: No Airtime for Killer AIDS Denialist


 Demand That the CDC Reach Out to Transgender Youth


 Barbara Jordan Health Policy Scholars Program Applications Due Friday, Dec. 3, 2010


 Call on Peruvian Authorities for Justice in Murder of HIV/AIDS & Gay Activist